Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Opportunistic InfectionsOpportunistic Infections
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


floaters and clouds in the eye
Apr 10, 2000

My partner was recently diagnosed as HIV positive. His initial Viral load was 500,000 and his CD4 count was 20 - 60. After taking viracept and combivir for a two months his viral load dropped to what was is considered undetectable and his CD4 has increased to 249. My question concerns some symptoms that he is having in his eyes. He sees cloud like obstructions through his eyes. They move when his eyes move with a slight delay. He also sees "thousands of tiny black spots that move in the same way that as the clouds. He has seen two ophthamologists that are specialist in HIV OI's and neither was able to diagnose the problem. They told us to just wait to see if it gets better. it has been two weeks since his last eye exam and his vision has not improved. he is hyper sensitive to light and has to where sun glasses in door. He also has trouble reading and seeing detail. Have you any suggestions on what we should do? I searched this sight and saw that some one else has asked about a similar situation but I don't know where to retrieve the answer. please respond to

Response from Dr. Feinberg

I suspect that your partner has "immune recovery vitritis", which is an inflammatory response that can be seen in patients who have very low CD4 counts and then have a prompt immune response to combination HIV drugs. This occurs most commonly in the first 2-3 months after starting HIV meds. He was probably incubating CMV retinitis at the point when he started on HIV therapy; the vitritis represents an inflammatory reaction to the CMV, because his immune system is now capable of making an inflammatory response (before the HIV meds, it wasn't capable). I don't know where you live, but either find a third ophthalmologist with experience in HIV or take this answer back to one of the first two. Also-- there are reports of this syndrome in the medical literature that you could find and show to the ophthalmologist.

Vitritis can lead to visual loss if untreated. Typically, steroids given systemically (by mouth) and/or locally (by eyedrops or injection) are the treatment for this condition, plus anti-CMV meds for the underlying CMV retinitis. If your partner's inflammatory vitritis settles down and his immune system continues to improve, he may not have to be on anti-CMV meds permanently.

Find a doctor who can help you right away; speed is of the essence here. Enlist your partner's HIV doctor's support in this process-- hopefully, he/she will be aware of this syndrome. Good luck!!


Previous
CMV to Blindness
Next
Really worried!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement